Thursday, July 14, 2005

Thigh infusion site & absorption rate

Alright, so this is the second time I've used my thighs as an infusion site and I'm having some problems with the rate the insulin is absorbed. Normally, with the site at my stomach, I have no problem getting an in range number 2 hours later. After breakfast it's usually 90-120. The past two days it's been 170 or so, and then an hour or two later I am dropping to 90 or so.

Is there anyway I can program my pump differently (square or dual wave) so that I don't have to have that high? I don't use these functions much so am not sure how I'd use them. Any advice would be appreciated. I really like having the site in my thigh but if I can't get it to perform as well I'll have to just use my abdomen.

Oh, could I be putting the catheter in at a bad/wrong angle? (too deep or not deep enough)It's harder to see the angle I'm putting it in at.

Thanks

3 Comments:

At 1:55 PM, Anonymous Tiffany said...

So your 2 hr PP's are 170, and 3/4 hr PP's are about 90?

My educated guess (still a guess though) is that you're probably meeting some initial resistance directly after you bolus. A dual/square wave probably won't help with that (I say probably because I don't know what your 1 hr PP is) because you're showing the spike upon bolusing (meaning that, initially, you are not absorbing enough insulin to cover the carbs you've eaten). If this situation were occurring to me, I'd do one of the following:
- Change the set out. Chances are you're butting up against some muscle or else you're too shallow and insulin is pooling (you may also have a partial kink) and that's what's causing the delayed absorption.
- Temporarily increase my CHO ratio. This is tricky though, because you have to offset the extra insulin 3+ hours later by temping your basal down.
-Alternatively, you could temp your basal up directly before you bolus, say for two hours, to see if that helps with the peak. But it, too, may be lost with the bolus.

You may be going too shallow and pooling; or you could be butting up against muscle. Are you injecting manually or with an injection aide?

Thighs and abdomen aren't the only places to inject; there's also arms, breasts, hips, buttocks, sides...

Hope that helps!

 
At 7:41 PM, Blogger Kerri. said...

Tek,

I also recommend pulling the site and resetting it. Like I said in my email, if my leg is flexed at all, I sometimes kink the cannula. Then again, I'm using a 90 degree insertion as opposed to an angular one. I'm not familar with the angled sets. Also, pick the part of your thigh that is the least muscular to use. That helps keep from hitting the muscle.

But - and this is something I run into - the abdomen does appear to be the best absorption site. I'm determined to use my thighs because it is my preference, but I find that my levels are more ... level when I use the abdomen site. It takes some adjustments and trial/error rounds, but it can be done.

Keep us posted (do the puns ever stop??) on your progress.

Kerri.

 
At 7:12 AM, Blogger Tekakwitha said...

I changed my set out last night and put a new set in the same leg. I tried to pay attention to the angle and do the correct 30 degrees (I insert by hand, I hated that little machine!). I think that was the problem. Anyway, it's working fine this morning, as my bs 2 hours after breakfast was 115.

Thanks for all the advice.

 

Post a Comment

<< Home

Site Meter